Winter Storm, Sebastian
- When
- February 23, 4:00 PM CST to 11:30 PM CST
- Where
- Sebastian forecast zone
- Reported by
- Official NWS Observations
An upper level disturbance moved through the Southern Plains on the 23rd, resulting in widespread precipitation development. Arctic air had already settled into the area, which supported a widespread snowfall.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
An upper level disturbance moved through the Southern Plains on the 23rd, resulting in widespread precipitation development. Arctic air had already settled into the area, which supported a widespread snowfall. Some portions of west central Arkansas received between four and five inches of snow during the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 23, 11:12 AM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1112 AM CST MON FEB 23 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
FOR THE 18Z TAFS... INTERMITTENT SNOW SHOWERS WILL CONTINUE TO AFFECT
ALL SITES THIS AFTERNOON... CREATING TEMPORARY MVFR CONDITIONS. A
BRIEF PERIOD OF IFR CONDITIONS MAY BE A POSSIBILITY WITH ANY AREAS
OF HEAVIER PRECIPITATION THAT HAPPEN TO PASS OVER A TERMINAL SITE.
PRECIPITATION WILL END FROM WEST TO EAST LATE THIS AFTERNOON. WHILE
CONDITIONS SLOWLY IMPROVE ACROSS EASTERN OKLAHOMA... MVFR CEILINGS
ARE EXPECTED TO PREVAIL THROUGHOUT THE FORECAST PERIOD AT ARKANSAS
SITES.
&&
.PREV DISCUSSION... /ISSUED 1056 AM CST MON FEB 23 2015/
..UPDATE...
DISCUSSION...
THE HEAVIEST PRECIPITATION CONTINUES TO WORK ITS WAY EAST ACROSS
THE FORECAST AREA AND IS ENTERING WEST CENTRAL ARKANSAS. AREAS ALONG
AND SOUTH OF INTERSTATE 40 WILL SEE THE BULK OF ACTIVITY FOR THE
REMAINDER OF THE DAY. SCATTERED AREAS OF LIGHT PRECIPITATION
CONTINUE TO DEVELOP WEST OF THE FORECAST AREA WHICH WILL CONTINUE
TO PRODUCE INTERMITTENT ACTIVITY ACROSS MUCH OF THE REMAINDER OF
OUR AREA. AS SUCH... HAVE NOT CHANGED POPS OR FORECAST
TEMPERATURES FOR THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 539 AM CST MON FEB 23 2015/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WIDESPREAD LIGHT SNOW WILL TRACK ACROSS NE OK / FAR NW AR WITH
MINIMAL FLIGHT IMPACTS EXPECTED. MORE WIDESPREAD AND PROLONGED
AVIATION IMPACTS ARE EXPECTED ACROSS SE OK INTO WEST CENTRAL
ARKANSAS W/ MVFR TO IFR CONDITIONS LIKELY. PRECIP WILL DIMINISH BY
EARLY EVENING WITH A TREND TOWARD VFR / MVFR CEILINGS.
PREV DISCUSSION... /ISSUED 406 AM CST MON FEB 23 2015/
DISCUSSION...
ANOTHER ROUND OF WINTER WEATHER IS ABOUT TO GET UNDERWAY ACROSS
PARTS OF EASTERN OK EARLY THIS MORNING. A LARGE AREA OF SHOWERY
PRECIP HAS SPREAD ACROSS WESTERN/CENTRAL OK A LITTLE AHEAD OF
SCHEDULE...WITH SEVERAL REPORTS OF GRAUPEL OR ICE PELLETS DESPITE
ALL MODEL SOUNDINGS POINTING TO SNOW. STILL BELIEVE THIS WILL
MAINLY BE A SNOW EVENT FOR ALL BUT FAR SOUTHERN OK BUT THE
CONVECTIVE NATURE OF AT LEAST THIS EARLY ROUND OF PRECIP LENDS SOME
CONFIDENCE TO ADDING A SLEET/SNOW MIXTURE NORTH TO ABOUT I-40 THIS
MORNING. OVERALL CONFIGURATION AND TIMING OF ADVISORY APPEARS GOOD
FOR NOW...THOUGH MUCH OF THE EVENT MAY BE DONE WELL BEFORE 00Z
EXPIRATION TIME. LATEST RUNS OF HRRR HAVE ALSO SPREAD HEAVIER SNOW
TOTALS A BIT FARTHER NORTH ACROSS EASTERN OK AND THIS WILL NEED TO
BE WATCHED THROUGHOUT THE DAY. TEMPS TODAY WILL NOT GO MUCH OF
ANYWHERE WITH MOSTLY LOW/MID 20S FOR HIGHS.
COLD AND DRY TONIGHT WITH A MODEST WARM UP ON TUESDAY...WHICH WILL
FEEL NICE AFTER LAST COUPLE OF DAYS DESPITE BEING SEVERAL DEGREES
BELOW NORMAL. UPPER LEVEL SYSTEM OVER THE SOUTHWEST WILL MOVE EAST
ACROSS TEXAS TUE NIGHT INTO WED...WITH A SMALL CHANCE OF PRECIP
SPREADING INTO SE OKLAHOMA DURING THAT TIME IN THE FORM OF LIGHT
SNOW OR SLEET. THIS IS NOT EXPECTED TO BE MUCH OF AN ISSUE AS THE
HEAVIER PRECIP SHOULD STAY SOUTH OF THE RED RIVER. A NICE WARM UP
FOR WEDNESDAY BUT NOT FOR LONG AS ANOTHER SURGE OF MUCH COLDER AIR
PLUNGES SOUTH BY THURSDAY.
HIGH LEVELS OF UNCERTAINTY IN THE EXTENDED FORECAST BUT IT DOES
APPEAR THAT TEMPS WILL WARM UP BY NEXT WEEKEND...ENOUGH FOR ANY
PRECIP TO BE LIQUID. THERE STILL MAY BE A TRANSITION PERIOD LATE
IN THE WEEK HOWEVER SO WINTER WEATHER POTENTIAL WILL STILL BE
PRESENT FOR THU INTO SAT. FORECAST CONFIDENCE REMAINS QUITE LOW
BEYOND THURSDAY.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 6 PM MONDAY FOR OKZ049-OKZ053-
OKZ065-OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
OKZ076.
AR...WINTER WEATHER ADVISORY UNTIL 6 PM MONDAY FOR ARZ019-ARZ020-
ARZ029.
&&
AVIATION...06HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 1158 AM CST MON FEB 23 2015 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241115- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 1158 AM CST MON FEB 23 2015 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. WINTER WEATHER. SNOW ACCUMULATION. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND WESTERN ARKANSAS. ONSET...ONGOING. DISCUSSION... INTERMITTENT SNOW SHOWERS WILL CONTINUE TO AFFECT THE REGION THIS AFTERNOON. LIGHT ACCUMULATIONS ARE POSSIBLE... ESPECIALLY WITH ANY HEAVIER BANDS OF PRECIPITATION. EVEN SMALL ACCUMULATIONS MAY AFFECT ROAD CONDITIONS WITH TEMPERATURES AS COLD AS THEY ARE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...NO HAZARDS. WEDNESDAY THROUGH SATURDAY...WINTER WEATHER POTENTIAL. SUNDAY...NO HAZARDS. EXTENDED DISCUSSION... TEMPERATURES WILL WARM TUESDAY AND WEDNESDAY WITH THE NEXT STORM SYSTEM LIKELY PASSING SOUTH OF THE AREA...WITH ONLY A SLIGHT CHANCE OF SNOW ACROSS FAR SOUTHEAST OKLAHOMA WEDNESDAY. THE NEXT STRONG COLD FRONT ARRIVES ON THURSDAY... WITH THE RETURN OF WINTER WEATHER CHANCES FRIDAY INTO NEXT WEEKEND. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
304 PM CST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM SNOW 1 N MCALESTER 34.95N 95.77W
02/23/2015 E2.5 INCH PITTSBURG OK EMERGENCY MNGR
NEW SNOWFALL SINCE ABOUT 11AM THIS MORNING. STILL
SNOWING.
&&
AEJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
325 PM CST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM SNOW TULSA 36.13N 95.92W
02/23/2015 M0.4 INCH TULSA OK NWS EMPLOYEE
MEASURED AT THE NWS OFFICE. SNOWFALL SO FAR TODAY. STILL
SNOWING.
&&
AEJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
357 PM CST MON FEB 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM SNOW FAYETTEVILLE 36.06N 94.16W
02/23/2015 E0.1 INCH WASHINGTON AR PUBLIC
DUSTING IN FAYETTEVILLE.
0335 PM SNOW CROWDER 35.12N 95.67W
02/23/2015 E4.0 INCH PITTSBURG OK PUBLIC
CURRENT SNOW DEPTH OF ABOUT 4 INCHES.
0335 PM SNOW INOLA 36.15N 95.51W
02/23/2015 E0.1 INCH ROGERS OK PUBLIC
DUSTING IN INOLA. STILL SNOWING.
0335 PM SNOW 4 NNW WILBURTON 34.97N 95.34W
02/23/2015 E3.0 INCH LATIMER OK PUBLIC
0335 PM SNOW TALIHINA 34.75N 95.05W
02/23/2015 E1.0 INCH LE FLORE OK PUBLIC
0338 PM SNOW SHADY POINT 35.13N 94.66W
02/23/2015 E3.5 INCH LE FLORE OK PUBLIC
CURRENT SNOW DEPTH. STILL SNOWING.
0340 PM SNOW MUSKOGEE 35.75N 95.37W
02/23/2015 E3.0 INCH MUSKOGEE OK PUBLIC
CURRENT SNOW DEPTH. STILL SNOWING.
0345 PM SNOW CLAYTON 34.59N 95.35W
02/23/2015 E1.5 INCH PUSHMATAHA OK LAW ENFORCEMENT
0345 PM SNOW TAHLEQUAH 35.92N 94.97W
02/23/2015 E2.5 INCH CHEROKEE OK PUBLIC
STILL SNOWING.
&&
AEJ1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, February 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559714.